Alert archive / Florida / Small Craft Advisories in 2017

Small Craft Advisory 30, NWS Key West, FL

May 24, 2017

NWS Key West, FL issued this small craft advisory at May 24, 2017, 4:24 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 24, 2017, 4:24 PM EDT (20:24 UTC)
Expired
May 25, 2017, 10:28 AM EDT
In force
18 hr
Issued by
NWS Key West, FL

The text

As transmitted.

457 
WHUS72 KKEY 242024
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
424 PM EDT WED MAY 24 2017

GMZ031>035-042>044-052>055-072>075-250300-
/O.NEW.KKEY.SC.Y.0030.170524T2024Z-170525T0900Z/
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
424 PM EDT WED MAY 24 2017

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY. 

* WINDS...SOUTH TO SOUTHWEST WINDS OF 15 TO 20 KNOTS WILL BECOME
  SOUTHWEST AND INCREASE TO 20 TO 25 KNOTS EXCEPT NEAR 20 KNOTS ON
  THE STRAITS OF FLORIDA AND THE COASTAL WATERS IN AND AROUND DRY
  TORTUGAS. 

* WAVES/SEAS...SEAS WILL BUILD TO AS HIGH AS 6 FEET ON THE STRAITS
  OF FLORIDA. 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$

APA
3 follow-up statements
009 
WHUS72 KKEY 250231
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1031 PM EDT WED MAY 24 2017

GMZ031>035-042>044-052>055-072>075-250900-
/O.CON.KKEY.SC.Y.0030.000000T0000Z-170525T0900Z/
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1031 PM EDT WED MAY 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT
THURSDAY...

* WINDS...SOUTH TO SOUTHWEST WINDS OF 20 TO 25 KNOTS WILL CONTINUE
  ACROSS ALL KEYS COASTAL WATERS...EXCEPT NEAR 20 KNOTS ON THE 
  STRAITS OF FLORIDA AND THE COASTAL WATERS IN AND AROUND DRY 
  TORTUGAS. 

* WAVES/SEAS...SEAS WILL BUILD TO AS HIGH AS 7 FEET ON THE STRAITS
  OF FLORIDA...3 TO 5 FEET IN HAWK CHANNEL...AND AROUND 6 FEET
  AROUND REBECCA SHOAL CHANNEL AS WELL AS AROUND THE DRY TORTUGAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$

DAF
895 
WHUS72 KKEY 250832
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
432 AM EDT THU MAY 25 2017

GMZ031>035-042>044-052>055-072>075-251500-
/O.EXT.KKEY.SC.Y.0030.000000T0000Z-170525T1500Z/
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
432 AM EDT THU MAY 25 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WINDS...SOUTH TO SOUTHWEST WINDS NEAR 20 KNOTS ARE EXPECTED THIS
  MORNING ACROSS ALL FLORIDA KEYS WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
OR SEAS OF 7 FEET OR GREATER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE WITH SMALLER VESSELS...SHOULD AVOID OPERATING IN THESE
CONDITIONS.

&&

$$
061 
WHUS72 KKEY 251428
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1028 AM EDT THU MAY 25 2017

GMZ031>035-042>044-052>055-072>075-251530-
/O.CAN.KKEY.SC.Y.0030.000000T0000Z-170525T1500Z/
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1028 AM EDT THU MAY 25 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY FOR ALL KEYS COASTAL WATERS. 

SOUTHWEST WINDS OF 15 TO 20 KNOTS WITH OCCASIONAL GUSTS NEAR 25
KNOTS LATE THIS MORNING ON THE NEARSHORE WATERS ADJACENT TO THE 
MIDDLE AND UPPER KEYS WILL SLACKEN TO NEAR 15 KNOTS DURING THIS 
AFTERNOON. 

$$

APA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at May 24, 2:57 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 24, 2:57 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Key West FL
257 PM EDT Wed May 24 2017

.DISCUSSION...
.CURRENTLY...
Skies are partly to mostly sunny with temperatures in the upper
80s and uncomfortable dewpoint readings in the upper 70s along the
island chain. Meanwhile, local radars are only detecting a few
showers on the distant waters beyond 20 nm south of the Florida
Keys. Surface wise, a western Atlantic ridge lies in the Straits
of Florida with an intensifying low pressure system (995 mb)
located over the Tennessee/Kentucky border with an associated
trough reaching southward into the south central Gulf of Mexico.
Across our marine district, south winds range from 19 and 20 knots
at Molasses Reef Light and Smith Shoal Light respectively to 14
knots at Pulaski Shoal Light.

&&

.SHORT TERM...(Tonight through Saturday night)
An unusually deep mid and upper level trough in the central Gulf
of Mexico will migrate eastward and across the Sunshine State by
Thursday morning, before lifting northward into Friday.
Thereafter, a deep tropospheric western Atlantic ridge near the
island of Cuba will lift northward into our region. But until
then, a gradually moistening and destabilizing airmass should
allow at least some shower and thunderstorm activity to move
northward from the island of cuba this evening and early tonight.
After midnight, low level confluence combined with weak mid and
upper ascent from the aforementioned trough aloft should be the
impetus for another round of rainfall. For Thursday, despite a
decelerating low and mid level flow, plenty of moisture within a
southwest steering flow should allow additional showers and
thunderstorms to redevelop in the afternoon and continue into
Thursday evening for drier air filters in. With that said, will
maintain likely pops tonight through Thursday evening with low
chance pops thereafter.

&&

.LONG TERM...(Sunday through Wednesday)
A western Atlantic ridge will hold firm across the southern half
of the Florida peninsula before slowly retreating eastward by late
Wednesday. Without any discernible mid and upper level ascent, low
level moisture within a light to gentle easterly wind should
provide enough moisture for sub synoptic forcing. Hence, isolated
20 percent pops with high temperatures in the upper 80s and
overnight lows in the upper 70s will be retained through the
period.

&&

.MARINE...
Due to increasing winds in varying degrees from east to west, A
Small Craft Advisory will be in effect for all Keys coastal waters
tonight. In addition, winds and seas will be even higher near
developing showers and possible thunderstorms. Fresh to strong
southwest winds will persist Thursday morning before abating
appreciably from west to east during the afternoon. Thereafter,
outside of any showers or thunderstorms, light to gentle winds
will prevail into this weekend.

&&

.AVIATION...
South to southwest crosswinds will gust to 20 knots at the EYW and
MTH terminals this afternoon and evening. Before sunset, we expect
showers and thunderstorms streaming to the north to northeast from
the Atlantic waters, which could affect both terminals later
tonight. Thus, periods of MVFR CIGS and IFR VIS could be possible
with convective wind gusts reaching 25 to 30 knots.

&&

.CLIMATE...
In 1937, the daily record rainfall of 3.15 inches of rainfall was
recorded in Key West. Rainfall records have been kept since 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  78  84  78  87 / 70 70 70 30
Marathon  79  88  77  90 / 70 70 70 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...APA
Aviation/Nowcasts....KN
Data Collection......Vickery

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, May 24, 6:05 AM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
605 AM EDT Wed May 24 2017

FLZ076>078-GMZ031>035-042>044-052>055-072>075-251015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
605 AM EDT Wed May 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are expected to develop
beginning this afternoon. Some of these thunderstorms may become
strong, with strong gusty winds, heavy downpours, and frequent
lightning strikes. There is a slight risk for severe
thunderstorms.

A small craft will likely be required tonight for all Florida Keys
waters tonight for winds increasing to 20 to 25 knots.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered thunderstorms will be possible Thursday
through Saturday, with the highest chance on Thursday. The primary
hazard will be cloud to ground lightning strikes and strong gusty
winds.

A small craft advisory will likely be in effect for winds of 20 to
25 knots and seas as high as 7 feet early Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:09 PM EDTSpecial Marine WarningKEY51 min
May 24, 4:59 PM EDTSpecial Marine WarningKEY61 min
May 24, 5:51 PM EDTSpecial Marine WarningKEY54 min
May 24, 5:58 PM EDTSpecial Marine WarningKEY62 min
May 24, 5:58 PM EDTSpecial Weather StatementKEY62 min
May 24, 6:42 PM EDTSpecial Marine WarningKEY63 min
May 24, 6:42 PM EDTSpecial Weather StatementKEY63 min
May 24, 7:00 PM EDTSpecial Marine WarningKEY60 min
May 24, 7:59 PM EDTSpecial Marine WarningKEY31 min

Nearby

Small Craft Advisories in Florida, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.